Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, August 14, 2008

August 14, 2008 · NWS OUN · 13 events in 10 counties and zones

Thunderstorms developed in northwest Oklahoma during the mid afternoon hours. Areal coverage increased as the thunderstorms congealed into a complex and moved southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed in northwest Oklahoma during the mid afternoon hours. Areal coverage increased as the thunderstorms congealed into a complex and moved southeast. Large hail was the main impact initially in the stronger cores, but high winds became more common along the leading edge of the complex. Some minor damage was reported with the winds, but no injuries were reported. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 14, 2:26 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 14, 2:26 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT THU AUG 14 2008

.DISCUSSION...
CONVECTION CONTINUES TO PERCOLATE OVER SOUTHWEST KANSAS... AS IT
HAS ALL DAY TODAY. NORTHWEST FLOW ALOFT IS CAUSING A FEW OF THE
STORMS TO MOVE INTO NORTHWEST OKLAHOMA. IT APPEARS THAT THE MAIN
EVENT WILL BE A SEPARATE GROUP OF THUNDERSTORMS THAT WILL
DEVELOP... MUCH LIKE LAST EVENING... FARTHER NORTHWEST... MOST
LIKELY OVER THE HIGH PLAINS OF COLORADO OR WYOMING. AGAIN...
NORTHWEST FLOW WILL BRING THE COMPLEX SOUTHEAST INTO MUCH OF
OKLAHOMA OVERNIGHT.

MEANWHILE... AN UPPER-LEVEL LOW... NOW OVER EASTERN MONTANA...
WILL DROP SOUTH INTO WYOMING OVERNIGHT... AND THE UTAH/COLORADO
AREA BY FRIDAY NIGHT. THIS POSITION WILL MAKE RAIN FORECASTS
PROBLEMATIC FOR THE NEXT COUPLE OF DAYS... AS THE MAIN SYSTEM WILL
BE TOO FAR WEST TO PROVIDE MUCH SUPPORT... BUT THE PRESENCE OF AN
ASSOCIATED SURFACE FRONT MAY PROVIDE SUFFICIENT LOW-LEVEL
CONVERGENCE TO SUPPORT SOME STORMS.

AS THE WEEKEND PROGRESSES... THE UPPER LOW CRAWLS SLOWLY EAST...
AND BEGINS TO PROVIDE BETTER SUPPORT FOR CONVECTION OVER OKLAHOMA
AND NORTH TEXAS. HOWEVER... THE LOW WILL BE SLOWLY WEAKENING WITH
TIME... AND THIS WILL OFFSET THE INCREASED PROXIMITY SOMEWHAT. AS
A RESULT... RAIN CHANCES WILL BE RELATIVELY STEADY FROM SATURDAY
ALL THE WAY THROUGH WEDNESDAY.

THE CLOUD COVER ASSOCIATED WITH ALL THE EXPECTED RAIN WILL HOLD
MAXIMUM TEMPERATURES NOTICEABLY BELOW SEASONAL AVERAGES THROUGH
THE ENTIRE FORECAST PERIOD. OVERNIGHT LOWS WILL BE CLOSER TO THE
SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  83  65  82 /  40  50  30  30
HOBART OK         69  84  67  83 /  50  40  40  40
WICHITA FALLS TX  71  88  69  85 /  30  40  50  40
GAGE OK           62  81  61  78 /  60  40  40  50
PONCA CITY OK     66  82  64  84 /  30  40  20  20
DURANT OK         71  83  68  82 /  10  60  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/23
Hazardous weather outlook, Aug 14, 5:10 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT THU AUG 14 2008

OKZ004>048-050>052-TXZ083>090-151200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
610 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
WESTERN OKLAHOMA AND A SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM PONCA CITY...TO
NORMAN...TO FREDERICK...TO CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
MIDNIGHT...ALTHOUGH STRONG THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
MIDNIGHT.

DISCUSSION...
A SLOW MOVING UPPER-LEVEL STORM SYSTEM OVER THE NORTHERN ROCKIES
WILL MOVE SOUTH THROUGH TONIGHT. AS THE STORM APPROACHES...WINDS
ALOFT WILL INCREASE...WHICH WILL PROVIDE A FAVORABLE STEERING FLOW
FOR HIGH PLAINS THUNDERSTORM CLUSTERS TO AFFECT THE REGION.

AHEAD OF THE MAIN STORM SYSTEM...A SMALLER DISTURBANCE IS EXPECTED
TO MOVE EASTWARD OUT OF THE CENTRAL ROCKIES THIS EVENING...RESULTING
IN STRONG AND SEVERE THUNDERSTORMS IN THE SLIGHT RISK AREA...AND
LOCATIONS TO THE NORTH AND WEST OF OKLAHOMA. THE STRENGTHENING WINDS
ALOFT WILL PROVIDE SUFFICIENT VERTICAL WIND SHEAR FOR ORGANIZED
SEVERE THUNDERSTORMS...PRIMARILY OVER THE WESTERN HALF OF OKLAHOMA
AND PORTIONS OF WESTERN NORTH TEXAS. DAMAGING WINDS WILL BE THE MAIN
CONCERN...BUT LARGE HAIL AND LOCALLY HEAVY RAIN ALSO WILL BE
CONCERNS.

THUNDERSTORM CLUSTERS THAT DEVELOP CLOSER TO THE MAIN UPPER STORM
SYSTEM COULD APPROACH NORTHERN PORTIONS OF OKLAHOMA TOWARD DAYBREAK
FRIDAY...BUT SHOULD NOT BE AS STRONG AS THOSE EXPECTED THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60  PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL REMAIN HIGH FROM FRIDAY THROUGH THE
WEEKEND... AND WILL CONTINUE INTO EARLY NEXT WEEK. THE STRONG STORM
SYSTEM MENTIONED EARLIER WILL CONTINUE TO MOVE SOUTH INTO THE
CENTRAL OR SOUTHERN PLAINS... AND WILL LIKELY LINGER IN THE AREA FOR
SEVERAL DAYS. SOME SEVERE WEATHER WILL BE POSSIBLE... BUT HEAVY RAIN
AND FLOODING WILL BE A GREATER CONCERN ACROSS MUCH OF OKLAHOMA AND
WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
THOSE WHO LIVE IN AND NEAR FLOOD-PRONE AREAS SHOULD REVIEW
PREPAREDNESS PLANS IN PREPARATION FOR THE POSSIBILITY OF MULTIPLE
ROUNDS OF HEAVY RAIN...AND SHOULD BE READY TO TAKE ACTION.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

CMS/11

In the hours before

Special weather statement, Aug 14, 4:31 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
531 PM CDT THU AUG 14 2008

OKZ022-023-142245-
CADDO OK-WASHITA OK-
531 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND WASHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER COLONY AT 531 PM CDT...MOVING
SOUTHEAST AT 13 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...ALONG WITH BRIEF HEAVY RAIN...SMALL HAIL AND
STRONG WIND GUSTS WILL ALSO BE POSSIBLE.
Special weather statement, Aug 14, 4:43 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT THU AUG 14 2008

OKZ022-023-142300-
CADDO OK-WASHITA OK-
543 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND WASHITA COUNTIES.

STRONG THUNDERSTORMS...LOCATED FROM COLONY TO 3 MILES WEST OF FORT
COBB RESERVOIR AT 543 PM CDT...WERE MOVING SOUTHEAST AT 10 MPH.

ALONG WITH VERY HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.
Special weather statement, Aug 14, 5:02 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
602 PM CDT THU AUG 14 2008

OKZ022-023-142315-
CADDO OK-WASHITA OK-
602 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHEAST OF
COWDEN TO 3 MILES SOUTHWEST OF GRACEMONT AT 602 PM CDT...MOVING
SOUTHEAST AT 9 MPH.

ALONG WITH BRIEF HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.
Special weather statement, Aug 14, 5:16 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT THU AUG 14 2008

OKZ023-027-142330-
CADDO OK-GRADY OK-
616 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTHEAST OF
CARNEGIE TO ANADARKO AT 616 PM CDT...MOVING SOUTHEAST AT 26 MPH.

ALONG WITH VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS AROUND 50 MPH
ARE POSSIBLE.
Special weather statement, Aug 14, 5:31 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT THU AUG 14 2008

OKZ020-142345-
PAYNE OK-
631 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF YALE AT 631 PM
CDT...MOVING SOUTHEAST AT 11 MPH.

ALONG WITH VERY HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.
Special weather statement, Aug 14, 5:36 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT THU AUG 14 2008

OKZ014-150000-
ROGER MILLS OK-
636 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF DURHAM AT 636 PM
CDT...MOVING SOUTH AT 34 MPH.

ALTHOUGH THE CORE OF THIS STORM SHOULD STAY JUST WEST OF THE
OKLAHOMA AND TEXAS BORDER...WINDS AROUND 50 MPH ARE POSSIBLE OVER
EXTREME WESTERN ROGER MILLS COUNTY.

The radar

The Altus AFB radar (KFDR), 90 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Caddo

When
August 14, 5:37 PM CST
Where
Caddo County, 1 mi E of Carnegie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.100, -98.582

Hail, Caddo

When
August 14, 5:44 PM CST
Where
Caddo County, 2 mi SE of Carnegie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.080, -98.575

Hail, McClain

When
August 14, 5:59 PM CST
Where
McClain County, 2 mi SSW of Blanchard
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.113, -97.674

Hail, Grady

When
August 14, 6:00 PM CST
Where
Grady County, 2 mi ESE of Middleberg
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.099, -97.707

Thunderstorm Wind, Roger Mills

When
August 14, 6:01 PM CST
Where
Roger Mills County, 6 mi NW of Reydon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.711, -99.996

Four to five inch diameter tree limbs were blown down. Monetary damages were estimated.

Hail, Grady

When
August 14, 6:06 PM CST
Where
Grady County, 3 mi ENE of Tabler
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.057, -97.771

Hail, Comanche

When
August 14, 6:50 PM CST
Where
Comanche County, 5 mi W of Fletcher
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.820, -98.328

Thunderstorm Wind, Oklahoma

When
August 14, 7:50 PM CST
Where
Oklahoma County, Nicoma Park
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.490, -97.320

Several residents were without power for a short period.

Thunderstorm Wind, Stephens

When
August 14, 7:50 PM CST
Where
Stephens County, 7 mi NW of Velma
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.532, -97.757

Thunderstorm Wind, Stephens

When
August 14, 7:55 PM CST
Where
Stephens County, 7 mi NW of Velma
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.532, -97.757

Thunderstorm Wind, Greer

When
August 14, 7:55 PM CST
Where
Greer County, 2 mi NNW of Hester
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.827, -99.444

Thunderstorm Wind, Harmon

When
August 14, 7:55 PM CST
Where
Harmon County, 3 mi W of Gould
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.823

Thunderstorm Wind, Jackson

When
August 14, 8:07 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -99.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133660, 133661, 133662, 133663, 133665, 133666, 133670, 133683, 133690, 133707, 133710, 134185, 133708.